Alert archive / Kansas / River Flood Warnings in 2009
River Flood Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 9, 2009, 5:21 PM CDT for Butler County, Cowley County, Kansas. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2009, 5:21 PM CDT (22:21 UTC)
- Expired
- May 10, 2009, 4:16 AM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Major
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Whitewater River (KS) at Augusta (AGSK1). The gauge peaked at 21.70 ft at May 9, 2009, 9:00 PM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07147190, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KICT 092221
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT SAT MAY 09 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC015-035-101021-
/O.NEW.KICT.FL.W.0071.090509T2221Z-090510T1415Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0215Z.NR/
521 PM CDT SAT MAY 09 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR
THE WHITEWATER RIVER NEAR AUGUSTA.
* UNTIL SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 5:16 PM SATURDAY THE STAGE WAS 21.2 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.3 FEET BY THIS
EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE
EXPECTED...ESPECIALLY RURAL ROADS WEST OF TOWN APPROXIMATELY 1
MILE.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE
AUGUSTA 21.0 21.2 SAT 05 PM 17.1 9.5 7.3
$$
LFW2 follow-up statements
000
WGUS83 KICT 100209
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT SAT MAY 09 2009
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
WHITEWATER RIVER AT TOWANDA AFFECTING BUTLER COUNTY.
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC015-100239-
/O.CAN.KICT.FL.W.0060.000000T0000Z-090510T1330Z/
/TOWK1.1.ER.090509T0348Z.090509T1100Z.090510T0037Z.NO/
909 PM CDT SAT MAY 09 2009
THE FLOOD WARNING IS CANCELLED FOR
THE WHITEWATER RIVER AT TOWANDA.
* AT 8:00 PM SATURDAY THE STAGE WAS 21.8 FEET.
* FELL BELOW FLOOD STAGE AT 7:37 PM SATURDAY.
* FLOOD STAGE IS 22.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.8 FEET BY MONDAY
MORNING.
* IMPACT...AT 22.0 FEET...MINOR FLOODING OCCURS ALONG RIGHT BANK WHERE
WATER FLOWS OVER CULTIVATED LAND, MAINLY IN LOW LYING AREAS.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE
TOWANDA 22.0 21.8 SAT 08 PM 15.2 8.8 6.0
$$
KSC015-035-101408-
/O.EXT.KICT.FL.W.0071.000000T0000Z-090510T1857Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0657Z.NR/
909 PM CDT SAT MAY 09 2009
THE FLOOD WARNING CONTINUES FOR
THE WHITEWATER RIVER NEAR AUGUSTA.
* UNTIL SUNDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:46 PM SATURDAY THE STAGE WAS 21.6 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY
EARLY SUNDAY MORNING.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE
EXPECTED...ESPECIALLY RURAL ROADS WEST OF TOWN APPROXIMATELY 1
MILE.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE
AUGUSTA 21.0 21.6 SAT 09 PM 18.9 10.6 8.5
$$
LFW000
WGUS83 KICT 100916
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT SUN MAY 10 2009
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC015-035-100946-
/O.CAN.KICT.FL.W.0071.000000T0000Z-090510T1857Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0651Z.NR/
416 AM CDT SUN MAY 10 2009
THE FLOOD WARNING IS CANCELLED FOR
THE WHITEWATER RIVER NEAR AUGUSTA
* AT 4:00 AM SUNDAY THE STAGE WAS 20.4 FEET.
* FELL BELOW FLOOD STAGE AT 1:51 AM SUNDAY.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 10.2 FEET BY MONDAY
MORNING.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE
EXPECTED...ESPECIALLY RURAL ROADS APPROXIMATELY ONE MILE
WEST OF TOWN.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
AUGUSTA 21.0 20.4 SUN 04 AM 10.2 8.4 6.5
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 9, 3:27 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 9, 3:27 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SAT MAY 9 2009 .DISCUSSION... SHORTWAVE ENERGY CURRENTLY PROGRESSING ACROSS THE NORTHERN GREAT BASIN WILL CONTINUE TO APPROACH THE CENTRAL/SOUTHERN PLAINS TONIGHT-SUNDAY. CONSEQUENTLY...TIGHT 800-600MB BAROCLINIC ZONE IN PLACE ACROSS NORTHERN OK WILL PUSH BACK NORTH/NORTHEAST...WITH INCREASING WARM/MOIST ADVECTION AND MID-LEVEL FRONTOGENETICAL FORCING LATE TONIGHT THROUGH SUNDAY. THINKING WIDESPREAD SHOWERS WITH POSSIBLY A FEW THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA...LIKELY MOST WIDESPREAD SUNDAY MORNING-MID AFTERNOON. STRONG OR SEVERE STORMS NOT ANTICIPATED DUE TO LIMITED INSTABILITY. LIGHT PRECIPITATION CHANCES (WITH A FEW THUNDERSTORMS) WILL REMAIN POSSIBLE ACROSS SOUTH/SOUTHWEST PORTIONS OF THE FORECAST AREA SUNDAY NIGHT THROUGH MONDAY...AS 800-600MB BAROCLINIC ZONE BEGINS TO PUSH BACK NORTHEAST. SHOWER/THUNDERSTORM CHANCES COULD INCREASE SOME MONDAY NIGHT-TUESDAY FROM SOUTHWEST-NORTHEAST...AS RICHER BOUNDARY LAYER-700 MB MOISTURE SURGES NORTHEAST IN RESPONSE TO SHORTWAVE ENERGY APPROACHING FROM THE PACIFIC NORTHWEST. INCREASING ELEVATED INSTABILITY AND MODEST EFFECTIVE SHEAR COULD PROMOTE SOME DIME SIZE HAIL WITH THE STRONGEST ACTIVITY THIS PERIOD. ANTICIPATING THUNDERSTORM CHANCES TO INCREASE A BIT MORE LATE TUESDAY NIGHT-WEDNESDAY...AS GFS AND ECMWF BOTH PROGRESS A STRONG COLD FRONT SOUTHEAST ACROSS THE CENTRAL PLAINS/MIDWEST. GFS REMAINS THE FASTEST SOLUTION...PROGRESSING THE FRONT INTO OKLAHOMA BY WEDNESDAY AFTERNOON...WHICH WOULD EFFECTIVELY SHUT DOWN STORM CHANCES ACROSS THE AREA. HOWEVER...THE ECMWF IS A BIT SLOWER IN BRINGING THE FRONT THROUGH. REGARDLESS...DESPITE STRONG FRONTAL CONVERGENCE...BEST UPPER FORCING AND SHEAR COMBO WILL LIKELY BE FOCUSED NORTHEAST OF THE AREA...SO CONVECTION COULD BE MORE ISOLATED/WIDELY SCATTERED ACROSS THE AREA...ESPECIALLY GIVEN THE EXPECTED VERY WARM MID-LEVEL TEMPERATURES. DESPITE STRONG INSTABILITY...DEEP LAYER SHEAR COULD BE MEAGER...SO ONLY STRONG/MARGINALLY SEVERE ACTIVITY MAY TRANSPIRE...BUT LOCALLY HEAVY RAINFALL COULD BE AN ISSUE GIVEN MID-LEVEL FLOW PARALLEL TO BOUNDARY...ALTHOUGH FAST FRONTAL MOVEMENT SHOULD INHIBIT WIDESPREAD EXCESSIVE RAINFALL. KLEINSASSER && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAINLY VFR CEILINGS EXPECTED THROUGH THE NEXT 24 HOURS...AS MID LEVEL LIFT LEADS TO SOME 12000 FT CEILING AND WIDELY SCATTERED SPRINKLES TO THE SOUTH OF KICT AND KCNU. EXPECT CLOUDS TO THIN AS THE EVENING PROGRESSES....BUT MID CLOUDS WILL RETURN AS THE OVERNIGHT PROGRESSES. LIFT IN THE MID LEVELS WILL ALSO RETURN ACROSS THE AREA AFTER 12Z/SUN WHICH WILL LEAD TO VCSH DEVELOPING ACROSS THE AREA. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 62 47 69 / 20 50 30 20 HUTCHINSON 48 62 46 69 / 30 50 20 20 NEWTON 48 62 46 69 / 20 50 20 10 ELDORADO 48 62 46 69 / 20 50 20 10 WINFIELD-KWLD 49 63 48 68 / 20 50 40 30 RUSSELL 47 64 44 70 / 30 50 20 20 GREAT BEND 47 63 45 69 / 30 50 20 30 SALINA 47 64 45 71 / 20 50 10 10 MCPHERSON 47 63 46 70 / 30 50 20 10 COFFEYVILLE 49 64 48 69 / 10 50 30 20 CHANUTE 48 64 47 69 / 10 50 20 10 IOLA 47 64 47 70 / 10 50 10 10 PARSONS-KPPF 49 64 48 69 / 10 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 9, 4:38 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT SAT MAY 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 438 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RIVER FLOODING WILL CONTINUE TONIGHT ALONG PORTIONS OF THE LITTLE ARKANSAS...COTTONWOOD...WHITEWATER...WALNUT...VERDIGRIS AND NEOSHO RIVERS...ALONG WITH THE ARKANSAS RIVER. REFER TO THE LATEST RIVER FLOOD PRODUCTS FOR MORE DETAILS. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS LATE TONIGHT BUT SHOULD BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON SUNDAY...AND OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON MONDAY...SPREADING EAST TO NORTHEAST ACROSS THE AREA MONDAY NIGHT. NONE OF THIS ACTIVITY WILL BE EITHER STRONG OR SEVERE. THE GREATEST CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE QUITE STRONG WITH SMALL HAIL AND 40 TO 50 MPH WINDS...IS TICKETED FOR CENTRAL AND SOUTH-CENTRAL KANSAS TUESDAY AND ESPECIALLY TUESDAY NIGHT AS A COLD FRONT VENTURES SOUTHEAST ACROSS THESE AREAS. THESE THUNDERSTORMS MAY SPREAD ACROSS SOUTHEAST KANSAS WEDNESDAY AND WEDNESDAY EVENING. ONE IS ENCOURAGED TO LISTEN FOR LATER FORECASTS ON THIS DEVELOPING SITUATION...ESPECIALLY THOSE ISSUED MONDAY AND TUESDAY. RIVER FLOODING WILL CONTINUE THROUGH AT LEAST SUNDAY ACROSS PORTIONS OF EAST-CENTRAL KANSAS...WITH RIVER FLOODING LIKELY LINGERING INTO TUESDAY ACROSS PORTIONS OF SOUTHEAST KANSAS. REFER TO THE LATEST RIVER FLOOD PRODUCTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:50 PM CDT | River Flood Warning | ICT | Saline | 4 hr |
| May 8, 9:45 PM CDT | Areal Flood Warning | ICT | Reno | 17 hr |
| May 9, 1:52 PM CDT | River Flood Warning | ICT | Wilson | 8 hr |
| May 9, 2:42 PM CDT | Areal Flood Warning | ICT | Rice | 24 hr |
Nearby
River Flood Warnings in Kansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.